Puerto Rico, 2025

Flood in Puerto Rico, December 2, 2025

December 2, 2025 · NWS SJU · 1 event in 1 county or zone

A surface trough produced showers and thunderstorms over the mountains of PR, with runoff producing river flooding in the evening hours across southwestern PR.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A surface trough produced showers and thunderstorms over the mountains of PR, with runoff producing river flooding in the evening hours across southwestern PR.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Dec 2, 2:40 PM AST, 5 hours 20 minutes earlier. Its key messages:

  • Issued at 235 PM AST Tue Dec 2 2025 * A surface trough will continue to produce showers and isolated thunderstorms across portions of Puerto Rico this afternoon. A limited to localized elevated flooding threat can be expected. * Daily passing showers and a few afternoon thunderstorms will continue through the period in a typical seasonal pattern. * U.S. Virgin Islands may experience brief periods of moderate to heavy showers over or near the islands, but impacts should be limited to ponding on roadways and in areas with poor drainage. * Moderate rip currents will persist through most of the week along the north and east coasts of Puerto Rico and the USVI. Small craft should exercise caution from Wednesday onward as a weak northeasterly swell and increasing winds return.
Area forecast discussion, Dec 2, 2:40 PM AST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
240 PM AST Tue Dec 2 2025

...New SHORT TERM, AVIATION, MARINE, BEACH FORECAST...

.KEY MESSAGES...
Issued at 235 PM AST Tue Dec 2 2025

* A surface trough will continue to produce showers and isolated
  thunderstorms across portions of Puerto Rico this afternoon. A
  limited to localized elevated flooding threat can be expected.

* Daily passing showers and a few afternoon thunderstorms will
  continue through the period in a typical seasonal pattern.

* U.S. Virgin Islands may experience brief periods of moderate to
  heavy showers over or near the islands, but impacts should be
  limited to ponding on roadways and in areas with poor drainage.

* Moderate rip currents will persist through most of the week along
  the north and east coasts of Puerto Rico and the USVI. Small craft
  should exercise caution from Wednesday onward as a weak
  northeasterly swell and increasing winds return.

&&

.Short Term(This evening through Thursday)...
Issued at 235 PM AST Tue Dec 2 2025

The frequency of showers increased during the morning hours, with
some moving over northern and eastern portions of Puerto Rico and
the U.S. Virgin Islands. Based on WSR-88D rainfall estimates,
localized areas in St. Croix reached 0.35 inches, but did not
present a flood threat.  The 12z sounding showed an increase in
moisture content compared to the 02/00z sounding (PWAT values from
1.35 to 1.67 inches). As the surface trough slowly approaches the
local area, winds now from the NE-ENE continue to weaken with 0-1 km
mean below 10 kt, meaning that showers may move slower.  The mid-
level temperatures slightly increased this morning, as the RAOB
reported a 500 mb temperature of -7.7 degrees Fahrenheit, cooler
than normal. Nevertheless, it is still an indicator of potential
deep convection this afternoon. Due to mostly clear skies over the
mountain ranges of Puerto Rico, convection activity started by
midday, with some showers and isolated thunderstorms developing over
those areas. So far, radar rainfall estimates ranged between 1.3 -
1.5 inches at Yabucoa and San Lorenzo, while Vieques and Guayama
reached 1.70 - 1.90 inches.

Variable conditions will persist through the forecast period.
Although the surface trough is expected to cross the region tonight
and retire by tomorrow, low to mid level relative humidity will keep
increasing as winds shift from the east and pool seasonal to above-
normal moisture content. From the probabilistic guidance of the GFS
and ECMWF, there’s a higher chance of observing seasonal to above
climatological normal Precipitable Water (PWAT) values (1.6 - 1.8
inches). The most likely scenario could be showers moving across the
waters into windward sections tonight into tomorrow, with afternoon
convection over the interior and western portions of Puerto Rico.
Nevertheless, based on the latest guidance, the upper-level trough
is expected to move over the Leeward Islands, with the subsidence
area over the CWA limiting deeper convection activity. Guidance also
suggests warmer than normal 500 mb temperatures (up to
-5 degrees Fahrenheit), inhibiting cloud growth. Additionally, winds
will gradually increase tomorrow, with showers becoming more
progressive and less stationary. Rainfall accumulations will likely
promote ponding of water over roadways, poorly drained and urban
areas. Given the expected weather conditions, the flood and
lightning threat should remain limited.

Seasonal temperatures are expected across the CWA, as the latest
model guidance keeps suggesting seasonal 925 mb temperatures, with
slightly warmer temperatures on Wednesday. Nevertheless, heat
indexes should remain below thresholds, posing no heat threat.

&&

.Long Term(Friday through next Monday)...
Issued at 438 AM AST Tue Dec 2 2025

A mid- to upper-level ridge building from the west over the
northeast Caribbean will likely displace a trough aloft eastward
and away from the region by Friday, promoting a more stable
atmosphere. This ridge aloft is expected to build and persist
throughout the forecast period, supporting subsidence and dry air
aloft, and reinforcing the trade-wind inversion.

With this pattern in place, an advective trade-wind regime will
prevail. As a result, there is a low (10-20%) to moderate (30-50%)
chance of occasional passing showers across the windward areas of
Puerto Rico and the US Virgin Islands each day. Afternoon
convection across the interior and western Puerto Rico also
carries a low to moderate chance of developing daily, but current
guidance does not indicate a flooding threat at this time.

Overall, expect a mix of sunshine and clear skies with periods of
passing clouds. Windward locations can anticipate occasional brief
showers carried by the prevailing trades.

&&

.AVIATION...
(18Z TAFS)
Issued at 235 PM AST Tue Dec 2 2025

VRB WX conds expcd across the CWA, with VCTS over JSJ, JPS, and IST
this aftn. TEMPO conds are likely over JPS btwn 03/18-22z due -TSRA
over the mountain ranges of PR, which may reduce CIGs/VIS and
promote MVFR conds. VCSH are likely by 03/22-23z, with winds
weakening and becoming VRB for most TAF sites. Easterly winds are
expcd to return around 03/13-14z, btw 8 - 11 kt.

&&

.MARINE...
Issued at 235 PM AST Tue Dec 2 2025

A surface trough located just northeast of the islands will continue
to promote light northeasterly winds across the regional waters this
afternoon. As the trough progresses westward through tonight and
into Wednesday, winds will gradually shift from the east southeast,
briefly easing before increasing again later in the week. Afternoon
thunderstorms remain possible over the coastal waters through
midweek due to the proximity of the trough, with locally higher
winds and seas near any storms.

A weak easterly to northeasterly swell will persist across the local
waters through Thursday, maintaining moderate seas, especially
across the Atlantic waters and the Anegada Passage. Additionally,
high pressure building over the central Atlantic will support the
return of moderate to locally fresh east to northeast winds, leading
to choppier conditions and an increase in short-period wind waves.

Seas will generally range from moderate to locally rough at times
across the offshore Atlantic zones, with more tranquil but still
occasionally choppy conditions in the Caribbean passages. Mariners
should remain aware of shifting winds as the trough moves west and
prepare for deteriorating marine conditions toward the second half
of the week.

&&

.BEACH FORECAST...
Issued at 235 PM AST Tue Dec 2 2025

A moderate risk of rip currents will continue this afternoon along
the north and east-facing beaches of Puerto Rico, including Vieques
and Culebra, and across the U.S. Virgin Islands. A weak easterly to
northeasterly swell, combined with locally increasing winds, could
maintain hazardous surf conditions. Life-threatening rip currents
remain possible and can quickly pull swimmers away from shore,
mostly across northern and eastern exposed beaches through the
period.

Even where the risk is lower, rip currents may still form near
groins, jetties, reefs, and piers. Beachgoers are strongly
encouraged to swim near a lifeguard and stay alert to changing surf
conditions.

Passing showers and a few isolated thunderstorms may move over the
waters and coastal areas through the afternoon and early evening.
Brief downpours could reduce visibility and create choppy seas for
small craft near the shore.

For localized and updated risk levels, visit
weather.gov/beach/sju.|

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM/AVIATION...MNG
KEY MESSAGES/MARINE/BEACH FORECAST...CVB
LONG TERM...CAM
Hazardous weather outlook, Dec 2, 5:38 AM AST, 14 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
538 AM AST Tue Dec 2 2025

AMZ711>745-PRZ001>013-030945-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
538 AM AST Tue Dec 2 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms, particularly across
eastern half and interior sections of PR. Stay alert and be
prepared to take shelter if storms develop.

.Excessive Rainfall...Ponding of water in roads and poorly
drained areas, particularly across eastern half and interior
sections of PR. There is a low chance of localized urban and
small streams flooding.

.Marine Conditions...Small craft should exercise caution,
particularly across Offshore Atlantic waters.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across the northern and eastern coast of
PR, Vieques and Culebra. Isolated stronger rip currents may occur
elsewhere, especially near piers, jetties, and channels.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Lightning and flooding risks will continue through the period,
mainly due to passing troughs. The highest risk for both hazards
is expected during the first half of the week, especially on
today. Flooding coverage will increase and remain limited and
localized later in the week, with lightning risk also gradually
decreasing toward the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-030945-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
538 AM AST Tue Dec 2 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms, particularly across
St. Thomas and St. John. Stay alert and be prepared to take
shelter if storms develop.

.Excessive Rainfall...Ponding of water in roads and poorly
drained areas, particularly across St. Thomas and St. John. There
is a low chance of localized urban and small streams flooding.

.Marine Conditions...Small craft should exercise caution,
particularly across Offshore Atlantic waters.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across all USVI. Isolated stronger rip
currents may occur elsewhere, especially near piers, jetties, and
channels.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Lightning and flooding risks will continue through the period,
mainly due to passing troughs. The highest risk for both hazards
is expected during the first half of the week, especially on
today. Flooding coverage will increase and remain limited and
localized later in the week, with lightning risk also gradually
decreasing toward the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cabo Rojo

When
December 2, 8:00 PM AST
Where
Cabo Rojo County, 6.78 mi N of Cabo Rojo to 6.97 mi N of Cabo Rojo
Cause
Heavy Rain
Property damage
$500
Reported by
Social Media
Coordinates
18.128, -67.137

The public reported through images and video flooding along roads 114 and 103 in Cabo Rojo, near Hormigueros in sector la Bajura.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2025Every state in 2025This day in weather historyWarnings in Puerto Rico, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1298720.